Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 13, NWS Paducah, KY

April 2, 20244 counties in Illinois

NWS Paducah, KY issued this tornado warning at Apr 2, 2024, 4:59 AM CDT for 4 counties in Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2024, 4:59 AM CDT (09:59 UTC)
Expired
Apr 2, 2024, 5:25 AM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 29 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

028 
WFUS53 KPAH 020959
TORPAH
ILC087-127-151-153-021045-
/O.NEW.KPAH.TO.W.0013.240402T0959Z-240402T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
459 AM CDT Tue Apr 2 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Pulaski County in southern Illinois...
  Northwestern Massac County in southern Illinois...
  Central Pope County in southern Illinois...
  Southern Johnson County in southern Illinois...

* Until 545 AM CDT.

* At 459 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Karnak, or 7 miles south of Vienna, moving east at
  45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Vienna and New Columbia around 505 AM CDT.
  Dixon Springs around 510 AM CDT.
  Golconda around 520 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Cypress, Belknap, and Joppa.

This includes Interstate 24 in Illinois between Mile Markers 16 and
32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3723 8893 3722 8894 3723 8899 3738 8903
      3752 8841 3743 8841 3741 8845 3739 8848
      3734 8848 3729 8851 3725 8851 3721 8888
TIME...MOT...LOC 0959Z 257DEG 38KT 3731 8892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JGG
2 follow-up statements
857 
WWUS53 KPAH 021013
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
513 AM CDT Tue Apr 2 2024

ILC153-021022-
/O.CAN.KPAH.TO.W.0013.000000T0000Z-240402T1045Z/
Pulaski IL-
513 AM CDT Tue Apr 2 2024

...THE TORNADO WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CDT for southern
Illinois...and western Kentucky.

&&

LAT...LON 3731 8881 3743 8879 3752 8841 3743 8841
      3741 8845 3739 8848 3734 8848 3729 8851
      3725 8851 3722 8883
TIME...MOT...LOC 1012Z 272DEG 35KT 3731 8872 

$$

ILC087-127-151-021045-
/O.CON.KPAH.TO.W.0013.000000T0000Z-240402T1045Z/
Massac IL-Pope IL-Johnson IL-
513 AM CDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTH
CENTRAL MASSAC...CENTRAL POPE AND SOUTHEASTERN JOHNSON COUNTIES...

At 512 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
New Columbia, or 10 miles north of Metropolis, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Golconda around 520 AM CDT.

This includes Interstate 24 in Illinois between Mile Markers 22 and
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3731 8881 3743 8879 3752 8841 3743 8841
      3741 8845 3739 8848 3734 8848 3729 8851
      3725 8851 3722 8883
TIME...MOT...LOC 1012Z 272DEG 35KT 3731 8872 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SHAWKEY
094 
WWUS53 KPAH 021025
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
525 AM CDT Tue Apr 2 2024

ILC087-127-151-021035-
/O.CAN.KPAH.TO.W.0013.000000T0000Z-240402T1045Z/
Massac IL-Pope IL-Johnson IL-
525 AM CDT Tue Apr 2 2024

...THE TORNADO WARNING FOR NORTH CENTRAL MASSAC...CENTRAL POPE AND
SOUTHEASTERN JOHNSON COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 AM CDT for southern
Illinois...and western Kentucky.

&&

LAT...LON 3731 8881 3743 8879 3752 8841 3743 8841
      3741 8845 3739 8848 3734 8848 3729 8851
      3725 8851 3722 8883
TIME...MOT...LOC 1022Z 257DEG 38KT 3734 8854 

$$

SHAWKEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:46 AM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Severe storms continue this morning, mainly from northern portions of SEMO through S Illinois to SW Indiana, with damaging winds, hail and a few spin-up tornadoes possible.
  • Additional storm development remains possible from mid morning through early afternoon, mainly east of the Mississippi River, as the cold front passes. Wind gusts of 30-40 mph are possible Tuesday and Wednesday even outside of thunderstorm activity.
  • Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 3:46 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Severe storms continue this morning, mainly from northern
  portions of SEMO through S Illinois to SW Indiana, with
  damaging winds, hail and a few spin-up tornadoes possible.

- Additional storm development remains possible from mid morning
  through early afternoon, mainly east of the Mississippi River,
  as the cold front passes. Wind gusts of 30-40 mph are possible
  Tuesday and Wednesday even outside of thunderstorm activity.

- Temperatures will be about 10 degrees below normal by the
  middle of the week in the 50s/30s. Frost and possibly freeze
  headlines are possible, with the best chance Friday night.

&&

.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024

A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.

Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.

The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.

Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.

Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 647 PM CDT Mon Apr 1 2024

MVFR ceilings will develop northward across the region this
evening, then scattered SHRA/TSRA will move eastward across the
region in the overnight to early morning hours. Brief IFR
visibilities and lower MVFR ceilings will be possible as the
convection passes. There is a possibility of very strong winds
(>50kts) with the storms. Ceilings will climb to VFR levels by
midday over most of the region. South winds will gust 15-20kts
this evening, and then increase to 20-25kts overnight into the
morning. As a cold front approaches and passes, west southwest
winds will gust 20-30kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 2, 4:32 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Tue Apr 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe weather is occurring this morning with all modes possible,
including damaging winds, tornadoes, and large hail.

Another round of severe weather may also develop later in the
morning through early afternoon ahead of an approaching cold
front. The greatest risk for additional severe weather will be in
southwest Indiana and western Kentucky. Again, all modes of severe
weather will be possible with the second round.

Outside of thunderstorms, strong wind gusts to 30 to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday afternoon; however,
severe weather is not expected. Outside of thunderstorms, strong
wind gusts to 40 mph are possible Wednesday.

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any large hail or wind
damage this morning and again this afternoon.

In the hours before

Special weather statement, Apr 2, 1:26 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Tue Apr 2 2024

MOZ076-020645-
Perry MO-
126 AM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 145 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Park Hills, or over Desloge, moving southeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Perry
County.

This includes Interstate 55 between Mile Markers 136 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8985 3760 9013 3761 9015 3764 9015
      3768 9010 3782 9000 3787 8994 3787 8990
      3788 8988
TIME...MOT...LOC 0626Z 301DEG 56KT 3785 9048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 2, 3:46 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024

ILZ075>077-081>083-020930-
White IL-Edwards IL-Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
346 AM CDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WHITE...WAYNE...
SOUTHEASTERN JEFFERSON...NORTHWESTERN EDWARDS...NORTHERN HAMILTON AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay City to Benton. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairfield, Mcleansboro, Wayne City, Cisne, Dahlgren, Jeffersonville,
Sims, Mill Shoals, Springerton, Mount Erie, Golden Gate, and Belle
Prairie City.

This includes Interstate 64 in Illinois between Mile Markers 92 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southeastern Illinois.

&&

LAT...LON 3860 8815 3857 8815 3857 8801 3808 8844
      3808 8885 3861 8841
TIME...MOT...LOC 0846Z 255DEG 33KT 3863 8838 3800 8890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:26 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne20 min
Apr 2, 2:21 AM CDTTornado WarningPAHPerry39 min
Apr 2, 2:25 AM CDTTornado WarningPAHJackson, Perry35 min
Apr 2, 2:58 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne47 min
Apr 2, 3:19 AM CDTTornado WarningPAHJefferson26 min
Apr 2, 3:46 AM CDTSpecial Weather StatementPAHHamilton, Wayne44 min
Apr 2, 3:59 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Johnson, Pulaski, Union46 min
Apr 2, 4:07 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne38 min
Apr 2, 4:08 AM CDTTornado WarningPAHAlexander, Union37 min
Apr 2, 4:12 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson33 min
Apr 2, 4:18 AM CDTTornado WarningPAHEdwards, Wabash, Wayne30 min
Apr 2, 4:29 AM CDTTornado WarningPAHAlexander, Pulaski19 min
Apr 2, 4:35 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Franklin, Jackson, Johnson, Massac, Pope and 4 more40 min
Apr 2, 4:36 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash39 min
Apr 2, 4:43 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander47 min
Apr 2, 4:49 AM CDTTornado WarningPAHJohnson, Pope, Saline, Williamson26 min
Apr 2, 4:57 AM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White48 min
Apr 2, 5:00 AM CDTTornado WarningPAHMassac, Pope, Pulaski26 min
Apr 2, 5:08 AM CDTTornado WarningPAHMassac22 min
Apr 2, 5:11 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHGallatin, Hamilton, Hardin, Johnson, Massac, Pope and 2 more64 min
Apr 2, 5:18 AM CDTTornado WarningPAHGallatin, Hardin, Pope, Saline27 min
Apr 2, 5:26 AM CDTTornado WarningPAHGallatin, White34 min
Apr 2, 5:28 AM CDTTornado WarningPAHWhite32 min
Apr 2, 5:31 AM CDTTornado WarningPAHGallatin29 min
Apr 2, 11:58 AM CDTSevere Thunderstorm WarningPAHAlexander, Union47 min
Apr 2, 12:30 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Johnson, Union, Williamson30 min
Apr 2, 12:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson16 min
Apr 2, 12:59 PM CDTSpecial Weather StatementPAHHamilton, White46 min
Apr 2, 1:31 PM CDTSpecial Weather StatementPAHGallatin, Saline29 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.